Alert archive / Indiana / Gale Warnings in 2019

Gale Warning 2, NWS Northern Indiana

January 7, 2019

NWS Northern Indiana issued this gale warning at Jan 7, 2019, 4:00 PM EST. It took effect at Jan 8, 2019, 10:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2019, 4:00 PM EST (21:00 UTC)
In effect from
Jan 8, 2019, 10:00 AM EST
Expired
Jan 9, 2019, 1:00 AM EST
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

846 
WHUS73 KIWX 072100
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
400 PM EST Mon Jan 7 2019

LMZ043-046-080500-
/O.EXP.KIWX.GL.W.0001.000000T0000Z-190107T2100Z/
/O.NEW.KIWX.SC.Y.0002.190107T2100Z-190108T0300Z/
/O.UPG.KIWX.GL.A.0001.190108T1500Z-190109T0600Z/
/O.NEW.KIWX.GL.W.0002.190108T1500Z-190109T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
400 PM EST Mon Jan 7 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING IN EFFECT FROM 10 AM TUESDAY TO 1 AM EST
WEDNESDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 10 AM Tuesday to 1 AM EST
Wednesday. A Small Craft Advisory has also been issued. This
Small Craft Advisory is in effect until 10 PM EST this evening.
The Gale Watch is no longer in effect. 

* WINDS...Southwest to west 10 to 20 knots with gusts to 25 knots
  this evening. On Tuesday, southwest 15 to 30 knots veering west
  with gusts to 35 knot gales. Tuesday night northwest to 30 knots
  with gusts to 35 knot gales. 

* WAVES...3 to 5 feet this evening. Waves building to 8 to 12
  feet, occasionally to 15 feet Tuesday afternoon, continuing
  through Tuesday night. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
6 follow-up statements
339 
WHUS73 KIWX 080307
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1007 PM EST Mon Jan 7 2019

LMZ043-046-081115-
/O.EXP.KIWX.SC.Y.0002.000000T0000Z-190108T0300Z/
/O.CON.KIWX.GL.W.0002.190108T1500Z-190109T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1007 PM EST Mon Jan 7 2019

...GALE WARNING REMAINS IN EFFECT FROM 10 AM TUESDAY TO 1 AM EST
WEDNESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WINDS...On Tuesday, southwest 15 to 30 knots veering west with 
  gusts to 35 knot gales. Tuesday night northwest to 30 knots with
  gusts to 35 knot gales. 

* WAVES...Waves 3 to 5 feet building to 8 to 12 feet, 
  occasionally to 15 feet Tuesday afternoon, continuing through 
  Tuesday night.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
890 
WHUS73 KIWX 080933
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
433 AM EST Tue Jan 8 2019

LMZ043-046-081745-
/O.CON.KIWX.GL.W.0002.190108T1500Z-190109T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
433 AM EST Tue Jan 8 2019

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST WEDNESDAY...

* WINDS...Southwest 10 to 20 knots becoming west to 30 knots
  around midday with gusts to 35 knot gales this afternoon.
  Northwest to 30 knots tonight with gusts to 35 knot gales
  continuing.
 
* WAVES...Waves 1 to 3 feet building to 8 to 12 feet, occasionally
  to 15 feet this afternoon, continuing tonight.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
871 
WHUS73 KIWX 081545
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1045 AM EST Tue Jan 8 2019

LMZ043-046-082345-
/O.CON.KIWX.GL.W.0002.000000T0000Z-190109T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1045 AM EST Tue Jan 8 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WINDS...Becoming west to 30 knots around midday with gusts to 40
  knot gales this afternoon. Northwest to 30 knots tonight with
  gusts to 40 knot gales continuing. 

* WAVES...Building to 8 to 12 feet, occasionally to 15 feet this 
  afternoon, continuing tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
175 
WHUS73 KIWX 082007
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
307 PM EST Tue Jan 8 2019

LMZ043-046-090415-
/O.CON.KIWX.GL.W.0002.000000T0000Z-190109T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
307 PM EST Tue Jan 8 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WINDS...Northwest to 30 knots. Gale force gusts to 40 knots this
  evening.  

* WAVES...6 to 10 feet, occasionally to 15 feet through tonight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
786 
WHUS73 KIWX 090341
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1041 PM EST Tue Jan 8 2019

LMZ043-046-090600-
/O.CON.KIWX.GL.W.0002.000000T0000Z-190109T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1041 PM EST Tue Jan 8 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WINDS...Northwest to 30 knots. Occasional gale force gusts to 40
  knots then diminishing after midnight.  

* WAVES...6 to 10 feet, occasionally to 15 feet through tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
003 
WHUS73 KIWX 090604
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
104 AM EST Wed Jan 9 2019

LMZ043-046-091000-
/O.EXP.KIWX.GL.W.0002.000000T0000Z-190109T0600Z/
/O.NEW.KIWX.SC.Y.0003.190109T0604Z-190110T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
104 AM EST Wed Jan 9 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 1 PM EST Thursday.

* WINDS...Northwest to 20 to 25 knots with gusts to 30 knots. 

* WAVES...6 to 12 feet, occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 7, 3:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jan 7, 3:14 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
314 PM EST Mon Jan 7 2019

.SYNOPSIS...
Issued at 112 PM EST Mon Jan 7 2019

Rain will taper off and windy conditions will be in store through
this evening as a storm system moves through. The next, weaker
system will follow and bring some scattered rain showers to far
northern Indiana and southern Lower Michigan on Tuesday before
much colder air moves into the region with windy conditions
developing once again midweek. High temperatures on Wednesday will
be limited to just the middle and upper 20s. The colder air will
also be accompanied by increasing lake effect snow showers.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 314 PM EST Mon Jan 7 2019

Area of rain that was expected has fallen apart/transitioned east
much faster than expected resulting in much less QPF thus far.
Still not out of the woods for precip though as warm sector
overspreads the area with at least scattered to possibly numerous
showers expected through 00Z before quickly ending behind the
initial cold front. Have adjusted pops and timing to reflect this
as best as possible. Wind speed should begin to increase as
better mixing taking place. Gusts should remain below advisory
criteria.

Most if not all of tonight should end up dry, breezy and warm with
temperatures falling into the 40s. Cold front associated with
secondary wave will approach towards morning with showers
increasing across the area once again. Highs Tuesday will occur
early in the day with falling temperatures by afternoon as we say
goodbye to the 40s and 50s. Luckily the coldest air will hold off
till outside the short term period resulting in all rain save for
maybe a mix of a mix far NW late. Winds will once again ramp up
with more widespread gustiness in the range of 35 to 40 mph.
Potential still exists for some 45 mph gusts that could warrant
wind advisory but for now will defer to overnight shift to assess
potential.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 314 PM EST Mon Jan 7 2019

NW flow will usher in a quick shot of colder 850 mb temps which
looks to bottom out settle in through at least Thursday with 850 mb
temps dropping to by Weds eve in the -16 to -18 C range. This will
generate sufficient instability for scattered to numerous snow
showers in favored NW flow areas. Factors against any sig accums for
the period include 1) greatest omega located either in bottom of or
below DGZ, 2) inversion heights remain AOB 6000 ft 3) 0-2km Theta E
Lapse rates remain positive and 4) more of a multi band scenario vs
a focused band. See no reason to deviate from previous forecast with
regards to accumulations averaging 1 to 2 inches during the day Weds
with additional lighter accums into Weds night across Berrien and
Cass counties in MI and St Joseph in IN. Further inland,
flurries/lighter snow showers, will been seen but little if any
accumulation expected. Travel concerns should be minimal. Coldest
day of the period will be Weds with highs in the mid to upper 20s.

Core of the coldest air will begin to shift away Thursday into
Friday as upper flow begins to relax, but still enough around to
keep at least a chance for some flurries or light snow showers. On
the west coast, another piece of energy will be coming on shore by
CA Weds night and working east to reach TX/OK area by late Friday
night. Models still struggling to handle this feature for the
weekend as it phases with some northern stream energy. Could still
see some chances for rain/snow Fri night into Sat warranting holding
onto some sort of lower end pops.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 102 PM EST Mon Jan 7 2019

Sufficient mixing in boundary layer as meager warm section to
provide more gradual veering and speed increase with height as
quasi-warm sector deepens this afternoon across northern Indiana,
and removed LLWS, per definition, but increase in gusty nature
this afternoon into early through evening hours addressed. Best
forcing to shift northwest through north of area with richer
moisture pool shunted south, will serve to keep rainfall today on
light side and mixing to keep br limited. Lower ceilings into
fueling/alternate criteria as well late afternoon/evening beneath
inversion of dry slot. Eventual partial clearing at KSBN likely,
though more southwesterly low level flow may serve to maintain
somewhat lower ceilings at KFWA, though attempt to maintain
optimism, at or above 2KFT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Tuesday morning through late Tuesday night for
     LMZ043-046.

     Gale Warning until 4 PM EST this afternoon for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 7, 5:01 AM EST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
501 AM EST Mon Jan 7 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
501 AM EST Mon Jan 7 2019 /401 AM CST Mon Jan 7 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

South to southeast wind gusts of 35 to 40 mph are possible today into
early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty west winds to 40 mph are possible on Tuesday.

Wind chills in the single digits above zero are expected late Tuesday
night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-081015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
501 AM EST Mon Jan 7 2019

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

   Gale Warning.

South gusts to 35 knot gales today.

Hazardous conditions for small craft will continue into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous conditions for small craft are expected for the Tuesday
through Thursday period. West gusts to 35 knot gales are expected for
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 11:30 AM ESTGale WatchIWX5 hr
Jan 7, 4:00 PM ESTSmall Craft AdvisoryIWX6 hr

Nearby

Gale Warnings in Indiana, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.